Volume 14, issue 2 (2010)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 20
Issue 4, 1807–2438
Issue 3, 1257–1806
Issue 2, 629–1255
Issue 1, 1–627

Volume 19, 6 issues

Volume 18, 5 issues

Volume 17, 5 issues

Volume 16, 4 issues

Volume 15, 4 issues

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 5 issues

Volume 11, 4 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 3 issues

Volume 7, 2 issues

Volume 6, 2 issues

Volume 5, 2 issues

Volume 4, 1 issue

Volume 3, 1 issue

Volume 2, 1 issue

Volume 1, 1 issue

The Journal
About the Journal
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Subscriptions
Author Index
To Appear
Contacts
ISSN (electronic): 1364-0380
ISSN (print): 1465-3060
Quasisymmetric nonparametrization and spaces associated with the Whitehead continuum

Juha Heinonen and Jang-Mei Wu

Geometry & Topology 14 (2010) 773–798
Abstract

The decomposition space R3Wh associated with the Whitehead continuum Wh is not a manifold, but the product (R3Wh) ×Rm is homeomorphic to R3+m for any m 1 (known since the 1960’s). We study the quasisymmetric structure on (R3Wh) ×Rm and show that the space (R3Wh) ×Rm may be equipped with a metric resembling R3+m geometrically and measure theoretically—it is linearly locally contractible and Ahlfors (3+m)–regular—nevertheless the resulting space does not admit a quasisymmetric parametrization by R3+m.

In memory of Juha Heinonen, an extraordinary mathematician and friend, who passed away after the mathematical work in this paper was completed. – J-M W

Keywords
Whitehead continuum, decomposition space, quasisymmetric parametrization, quasisymmetric map
Mathematical Subject Classification 2000
Primary: 30C65
Secondary: 57N16, 57N45
References
Publication
Received: 5 March 2008
Revised: 28 October 2009
Accepted: 7 December 2009
Published: 19 February 2010
Proposed: Colin Rourke
Seconded: Tobias Colding, David Gabai
Authors
Juha Heinonen
Department of Mathematics
University of Michigan
530 Church Street
Ann Arbor, MI 48109-1043
USA
Jang-Mei Wu
Department of Mathematics
University of Illinois
1409 West Green Street
Urbana, IL 61822
USA